Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 4, NWS San Angelo, TX

May 4, 2023Brown County, Texas

NWS San Angelo, TX issued this tornado warning at May 4, 2023, 6:52 PM CDT for Brown County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2023, 6:52 PM CDT (23:52 UTC)
Expired
May 4, 2023, 7:15 PM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 79 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS54 KSJT 042352
TORSJT
TXC049-050015-
/O.NEW.KSJT.TO.W.0004.230504T2352Z-230505T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
652 PM CDT Thu May 4 2023

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northeastern Brown County in west central Texas...

* Until 715 PM CDT.
    
* At 652 PM CDT, a tornado producing storm was located near May,
  moving east at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Brown County, including the following locations...
  Owens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3181 9898 3199 9903 3202 9889 3186 9877
      3184 9877
TIME...MOT...LOC 2352Z 258DEG 32KT 3192 9892 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Daniels
1 follow-up statement
573 
WWUS54 KSJT 042357
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
657 PM CDT Thu May 4 2023

TXC049-050015-
/O.CON.KSJT.TO.W.0004.000000T0000Z-230505T0015Z/
Brown TX-
657 PM CDT Thu May 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN BROWN COUNTY...
    
At 655 PM CDT, a confirmed tornado was located near May, moving east 
at 35 mph. Law enforcement a tornado north of Brownwood, along 
highway 279, at 6:42 PM. 

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
May and Owens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3181 9898 3199 9903 3202 9889 3186 9877
      3184 9877
TIME...MOT...LOC 2355Z 258DEG 32KT 3193 9889 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Daniels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 6:29 PM CDT, 23 minutes earlier.

Area forecast discussion, May 4, 6:29 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
629 PM CDT Thu May 4 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 628 PM CDT Thu May 4 2023

A dry-line is currently stretching from near Aspermont southwest
through Sheffield, with dewpoints generally in the 60s east of it,
except in the Concho Valley and Northern Edwards Plateau where
dewpoints were in the 50s. Although there are towering cumulus
across the Northern Edwards Plateau and southwest Concho Valley,
no updrafts of significance have been able to develop in those
areas, likely because of the lower dewpoints and thus less CAPE.
The more favorable CAPE is generally east of a Roby to Sonora
line, with 1000-2000 J/KG in those areas, and that is where we see
some strong to isolated severe thunderstorms developing (currently
focused in the Northern Heartland and eastern Concho Valley).
Effective shear of 45-55 KT, with 100-200 m2/s2 of effective SRH,
will continue to bring a favorable set-up for supercell and severe
thunderstorm development over the next few hours. Based on latest
hi-res models, the Heartland region appears to be the favored area
for severe thunderstorms over the next few hours. However, all
locations in the Severe Thunderstorm Watch still have the
potential for severe weather. Large hail and damaging winds will
be the main threats.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 241 PM CDT Thu May 4 2023

...Severe weather possible today and tomorrow evenings...

The dry line is approaching our area and skies are clearing up.
We're seeing some cumulus develop along the dry line, which could be
a precursor for storms. As the skies clear we should see heating at
the surface, helping to increase instability. There is model
disagreement on the coverage of this evenings storms, but many of
them have storms from roughly 21Z to 01Z primarily in the southern
half of our CWA, where the instability looks to be a little better.
The main threats for this afternoon will be damaging winds and large
to very large hail.

Strong to severe storms will be possible again on Friday, but with
less coverage compared to today. The location of the dry line will
impact where storms will be able to develop. Right now, storms are
forecast to be confined to our eastern counties or stay out of our
area completely. The airmass will be very unstable tomorrow,
especially for our southeastern counties where CAPE values are
forecast to exceed 3000 J/Kg. Low and mid level lapse rates are also
quite high, exceeding 8 C/Km. Instability decreases as you move
north in our CWA. With this type of environment we just need weak
lift and then storms could go up quickly. The one limiting factor
will be the suboptimal wind shear (values around 20 to 25 kts). This
will limit supercell potential slightly, but the strong instability
could counteract it. The main hazards for tomorrow will be hail and
damaging thunderstorm winds.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 241 PM CDT Thu May 4 2023

Overall expect well above temperatures (highs well into the 90s)
and at least a chance of isolated to scattered showers and
thunderstorms each afternoon/evening as we go into the weekend and
early next week. West Central Texas will remain in general west-
southwest flow aloft going through next week, with modest 500mb
winds. At the surface a dry line will slosh back and forth each
afternoon trough the middle of the week with scattered showers
and storms initiating off the dryline. Confidence is not
especially high regarding daily coverage each particular day...so
will stick to the model blend and show a slight chance to chance
of PoPs. There will be some severe potential as well depending on
how far eastward the dryline advances and amount of
shear/instability. Otherwise, temperatures through the middle of
next week will warm well into the middle (and possibly upper 90s)
across parts of the Concho Valley and northern Edwards Plateau.

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CDT Thu May 4 2023

Isolated to scattered TSRA (with local TSRA+), with best chances
south of I-20, should diminish from west to east across the region
through 04Z. Any storms could bring large hail, strong downdraft
winds, and tempo IFR/LIFR/VLIFR conditions in heavy rain. Also,
MVFR CIGs likely across the I-10 corridor, including KJCT and
KSOA, from 11Z through 16Z. Otherwise, VFR conditions will
continue through 00Z Sat. Breezy south winds will continue through
the period, with strongest winds of 10-15 KT with gusts of 20-25
KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     65  94  65  94 /  10  20  10  20
San Angelo  65  96  63  96 /  20  10  10  30
Junction    65  95  65  96 /  30  20  10  30
Brownwood   63  94  63  94 /  40  30  20  30
Sweetwater  65  93  63  94 /  10  10   0  20
Ozona       63  93  64  94 /  10   0   0  20
Brady       65  94  65  93 /  40  30  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....42
AVIATION...SJH
Hazardous weather outlook, May 4, 2:07 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
207 PM CDT Thu May 4 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
207 PM CDT Thu May 4 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. They could
become strong to severe, with the primary hazards being very
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms will be possible again on Friday, primarily east
of a Abilene to Sonora line. Very large hail of up to 2 inches or
larger and damaging wind gusts are the main concerns, although an
isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Special weather statement, May 4, 4:43 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
443 PM CDT Thu May 4 2023

TXZ066-127-042230-
Runnels TX-Taylor TX-
443 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of south central Taylor
and northern Runnels Counties through 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maverick, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winters, Maverick, Hatchel, Crews, Norton, Bradshaw, Lake Winters
Lake and Ballinger Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 10017 3180 10024 3189 10024 3214 9985
      3195 9971 3186 9971
TIME...MOT...LOC 2143Z 236DEG 24KT 3181 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Daniels
Special weather statement, May 4, 5:31 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
531 PM CDT Thu May 4 2023

TXZ066-127-128-139-042315-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
531 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern
Callahan, northern Coleman, southeastern Taylor and northeastern
Runnels Counties through 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crews, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winters, Novice, Silver Valley, Crews, Oplin, Goldsboro, Lake Winters
Lake, Us-283 Near The Coleman-Callahan County Line and Lake Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

&&

LAT...LON 3182 9991 3198 9997 3223 9945 3194 9929
TIME...MOT...LOC 2231Z 250DEG 24KT 3194 9979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Daniels
Special weather statement, May 4, 6:07 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
607 PM CDT Thu May 4 2023

TXZ139-140-154-042345-
Coleman TX-McCulloch TX-Brown TX-
607 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of Brown, southeastern
Coleman and northeastern McCulloch Counties through 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whon, or over Rockwood, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownwood, Early, Bangs, Blanket, Gouldbusk, Winchell, Zephyr,
Brookesmith, Rockwood, Waldrip, Camp Bowie, Trickham, Mozelle, Us-
283 Near The Mcculloch-
Coleman County Line, Owens, Whon, Indian Creek and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

&&

LAT...LON 3168 9876 3161 9878 3147 9901 3149 9905
      3145 9909 3141 9946 3163 9955 3191 9881
      3169 9873
TIME...MOT...LOC 2307Z 254DEG 37KT 3149 9933

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Daniels
Local storm report, May 4, 6:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     3 WNW DOOLE             31.41N 99.65W
05/04/2023  M68 MPH          CONCHO             TX   PUBLIC

            WEST TEXAS MESONET SITE RECORDED A 68 MPH
            GUST.

&&

19
Special weather statement, May 4, 6:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
614 PM CDT Thu May 4 2023

TXZ066-073-139-050000-
Runnels TX-Coleman TX-Concho TX-
614 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southwestern
Coleman, southeastern Runnels and northern Concho Counties through
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Ranch Road 380 And Ranch Road 381, or near
Lowake, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paint Rock, Ivie Reservoir Near Concho Park Marina, Voss, Lowake,
Leaday, The Intersection Of Ranch Road 1929 And Ranch Road 2134, The
Intersection Of Us-83 And Ranch Road 1929, Us-83 Near The Concho-
Runnels County Line and The Intersection Of Ranch Road 380 And Ranch
Road 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

&&

LAT...LON 3147 9948 3146 9953 3149 9956 3149 9960
      3145 9961 3139 10007 3154 10012 3158 10011
      3174 9956
TIME...MOT...LOC 2314Z 254DEG 28KT 3149 10003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Daniels
Special weather statement, May 4, 6:50 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
650 PM CDT Thu May 4 2023

TXZ139-140-050015-
Coleman TX-Brown TX-
650 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of west central Brown
and central Coleman Counties through 715 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Anna, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coleman, Santa Anna, Bangs, Voss, Valera, Lake Brownwood, Fisk and
Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

&&

LAT...LON 3161 9962 3171 9972 3177 9972 3193 9926
      3172 9899
TIME...MOT...LOC 2350Z 258DEG 32KT 3177 9938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:54 PM CDTSpecial Weather StatementSJTRunnels51 min
May 4, 3:44 PM CDTSpecial Weather StatementSJTRunnels46 min
May 4, 3:51 PM CDTSpecial Weather StatementSJTTaylor39 min
May 4, 4:43 PM CDTSpecial Weather StatementSJTRunnels47 min
May 4, 5:31 PM CDTSpecial Weather StatementSJTColeman44 min
May 4, 6:05 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman40 min
May 4, 6:07 PM CDTSpecial Weather StatementSJTBrown38 min
May 4, 6:14 PM CDTSpecial Weather StatementSJTConcho46 min
May 4, 6:25 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch65 min
May 4, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown30 min
May 4, 6:50 PM CDTSpecial Weather StatementSJTColeman25 min
May 4, 6:59 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman46 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.